My father's 57 years old and he's never ill (last time at the doctors was 2001!) so this is why it's so worrying.
He's had this persistant chesty cough for 9 weeks now. During the day it's bad when anyone makes him laugh, but it's worse at night and he struggles to breathe some nights and has to get up. He says it feels like there's fluid in his lungs.
He's been to the doctor's several times now. They prescribed him 5 days of Prednisone (steroids) and sent him for a chest x-ray, which came back normal. They also did blood and urine tests, again these came back normal. They then did a 12-lead ECG, which showed nothing abnormal.
Now he's just finished a one week course of Amoxicillin 500mg, which has not helped much (possibly loosened the cough, making him cough up more yellow phlegm).
He's been back today again and they've sounded his chest again and are still confident it's an infection of some sort. They've prescribed him a different antibiotic (Erythromycin) and more Prednisone, along with a Salbutamol inhaler.
I hope this works this time, if not I don't know what to think?
How is your dad? It is good that the chest x ray and ECG were normal. Chronic cough may be caused by pulmonary, cardiac, gastrointestinal or allergic issues. If the cough persisted despite the medications prescribed, further evaluation may need to be done. A history of reflux or allergic issues should also be ruled out. Take care and do keep us posted.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.